Investigators at Auburn University, Huntsville, AL, and other centers, reviewed reports in the literature (1966-May 15, 2014) of priapism associated with methylphenidate (MPH), amphetamines, and atomoxetine used in treatment of ADHD. MPH is implicated in a recent FDA safety announcement warning as a result of 15 case reports (mean age 12.5 years). Prolonged erections and priapism occurred with immediate- and long-acting products, dose increases, and drug withdrawal periods. Priapism also occurred in 4 patients taking amphetamines and one 11-year-old patient taking atomoxetine for ADHD. Discontinuation is warranted if this adverse drug reaction occurs. [1]

COMMENTARY. Priapism is a painful, prolonged erection that does not return to a flaccid state within four hours, despite the absence of both physical and psychological sexual stimulation. The duration time of an erection to be called priapism is controversial and some classify priapism as 6 hours. Priapism is a medical emergency that should be treated in the ED. Based on my experience in treating children with ADHD, this adverse effect must be very rare and may not warrant special mention in counseling a young child with parents at the initiation of treatment. Referral of parents to the modified drug package insert should be sufficient warning.

Other drugs known to cause priapism rarely include sodium valproate [2] and risperidone [3], cited as single case-reports in the literature.